Adverse skin and joint reactions associated with oral antibiotics in children: The role of cefaclor in serum sickness-like reactions
Article first published online: 24 NOV 2003
Journal of Paediatrics and Child Health
Volume 39, Issue 9, pages 677–681, December 2003
How to Cite
King, B. and Geelhoed, G. (2003), Adverse skin and joint reactions associated with oral antibiotics in children: The role of cefaclor in serum sickness-like reactions. Journal of Paediatrics and Child Health, 39: 677–681. doi: 10.1046/j.1440-1754.2003.00267.x
- Issue published online: 24 NOV 2003
- Article first published online: 24 NOV 2003
- Accepted for publication 1 May 2003.
- drug reaction;
- serum sickness-like reaction
Objective: To review presentations to Princess Margaret Hospital Emergency Department (PMH ED) with adverse joint and skin reactions associated with the use of oral antibiotics, to describe the clinical course of children with cefaclor-related serum sickness-like reactions (cefaclor SSLR) and compare these with cases reported to the Adverse Drug Reactions Advisory Committee (ADRAC).
Methods: Twelve-month retrospective review of presentations to a tertiary paediatric ED (42 000 visits annually) via an ED computer database search and review of medical charts of children presenting with joint or skin reactions. Telephone interviews were conducted with the caregivers of children with cefaclor SSLR.
Results: Adverse skin or joint reactions occurred in 150 children; 70 after cefaclor alone, 10 after cefaclor in combination with other antibiotics and 70 after other antibiotic courses. SSLR occurred in 44 children; 32 after cefaclor alone, five after cefaclor in combination with other antibiotics and seven after other single antibiotics. In children with cefaclor SSLR, otitis media was the most common indication (59.4%), another 18.8% had viral illnesses. Prolonged sequelae occurred in four children, a situation not previously reported. Sixty reports of paediatric cefaclor SSLR were made to ADRAC during the study period, none originated from PMH ED.
Conclusions: Cefaclor was associated with 53.3% of oral antibiotic related skin and joint adverse reactions and 84.1% of SSLR. The indications for its use in paediatric illness require careful reconsideration. ADRAC data under-represents the incidence of cefaclor SSLR.